Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 49, NWS Memphis, TN

April 3, 2018Mississippi County, Arkansas; 4 counties in Tennessee; Pemiscot County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at Apr 3, 2018, 6:34 PM CDT for Mississippi County, Arkansas; 4 counties in Tennessee; Pemiscot County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2018, 6:34 PM CDT (23:34 UTC)
Expired
Apr 3, 2018, 7:15 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mississippi County, AR, Pemiscot County, MO, Dyer County, TN, Gibson County, TN, Lake County, TN, Obion County, TN

The radar

The Memphis radar (KNQA), 89 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 1:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2018-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2018-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 256 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
256 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.1
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted.

978 
WUUS54 KMEG 032334
SVRMEG
ARC093-MOC155-TNC045-053-095-131-040015-
/O.NEW.KMEG.SV.W.0049.180403T2334Z-180404T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
634 PM CDT TUE APR 3 2018

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mississippi County in eastern Arkansas...
  Southeastern Pemiscot County in southeastern Missouri...
  Dyer County in northwestern Tennessee...
  Northwestern Gibson County in northwestern Tennessee...
  Southwestern Obion County in northwestern Tennessee...
  Southwestern Lake County in northwestern Tennessee...

* Until 715 PM CDT

* At 634 PM CDT, a severe thunderstorm was located over Cooter, or
  over Steele, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Dyersburg, Caruthersville, Newbern, Obion, Cloverdale, Bradleytown,
  Heloise, Unionville, Miston, Cottonwood Grove, Trimble, Yorkville,
  Cat Corner, Fowlkes, Lapata, Bonicord, Central, Locust Grove,
  Jenkinsville and Maxey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for eastern
Arkansas...southeastern Missouri...and southwestern and northwestern
Tennessee.

LAT...LON 3596 8909 3596 8914 3597 8914 3598 8917
      3600 8919 3597 8920 3595 8921 3594 8941
      3595 8949 3594 8949 3592 8979 3622 8972
      3631 8913
TIME...MOT...LOC 2334Z 258DEG 46KT 3607 8981 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
391 
WWUS54 KMEG 040002
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
702 PM CDT TUE APR 3 2018

ARC093-MOC155-TNC095-040012-
/O.CAN.KMEG.SV.W.0049.000000T0000Z-180404T0015Z/
Mississippi AR-Pemiscot MO-Lake TN-
702 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN PEMISCOT AND SOUTHWESTERN LAKE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A tornado watch remains in effect until 800 PM CDT for eastern
Arkansas...southeastern Missouri...and southwestern and northwestern
Tennessee.

LAT...LON 3596 8909 3596 8914 3600 8919 3595 8921
      3594 8941 3595 8949 3593 8966 3597 8972
      3600 8973 3600 8971 3603 8969 3609 8968
      3613 8959 3615 8959 3618 8962 3619 8949
      3622 8949 3623 8945 3627 8943 3631 8913
TIME...MOT...LOC 0002Z 258DEG 46KT 3614 8938 

$$

TNC045-053-131-040015-
/O.CON.KMEG.SV.W.0049.000000T0000Z-180404T0015Z/
Dyer TN-Gibson TN-Obion TN-
702 PM CDT TUE APR 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR DYER...NORTHWESTERN GIBSON AND SOUTHWESTERN OBION COUNTIES...

At 702 PM CDT, a severe thunderstorm was located near Miston, or 7
miles north of Dyersburg, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dyersburg, Newbern, Obion, Cloverdale, Bradleytown, Heloise,
Unionville, Miston, Trimble, Yorkville, Cat Corner, Fowlkes, Lapata,
Bonicord, Central, Locust Grove, Jenkinsville, Maxey, Rohoboth and
Elbridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 800 PM CDT for eastern
Arkansas...southeastern Missouri...and southwestern and northwestern
Tennessee.

LAT...LON 3596 8909 3596 8914 3600 8919 3595 8921
      3594 8941 3595 8949 3593 8966 3597 8972
      3600 8973 3600 8971 3603 8969 3609 8968
      3613 8959 3615 8959 3618 8962 3619 8949
      3622 8949 3623 8945 3627 8943 3631 8913
TIME...MOT...LOC 0002Z 258DEG 46KT 3614 8938 

HAIL...1.00IN
WIND...60MPH
 
$$
000 
WWUS54 KMEG 040015
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
715 PM CDT TUE APR 3 2018

TNC045-053-131-040025-
/O.EXP.KMEG.SV.W.0049.000000T0000Z-180404T0015Z/
Dyer TN-Gibson TN-Obion TN-
715 PM CDT TUE APR 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR DYER...NORTHWESTERN GIBSON AND
SOUTHWESTERN OBION COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

A tornado watch remains in effect until 800 PM CDT for eastern
Arkansas...southeastern Missouri...and southwestern and northwestern
Tennessee.

LAT...LON 3596 8909 3596 8914 3600 8919 3595 8921
      3594 8941 3595 8949 3593 8966 3597 8972
      3600 8973 3600 8971 3603 8969 3609 8968
      3613 8959 3615 8959 3618 8962 3619 8949
      3622 8949 3623 8945 3627 8943 3631 8913
TIME...MOT...LOC 0015Z 258DEG 46KT 3617 8920 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:50 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 3, 3:50 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
350 PM CDT Tue Apr 3 2018

.DISCUSSION...

A deep surface low is centered over E IL this afternoon while a
strong cold front extends through MO into NW AR. A broken line of
thunderstorms has developed ahead of the front in MO and AR. The
low will continue tracking northeastward while the cold front
moves quickly through the forecast area late this afternoon and
evening. A line of strong to severe thunderstorms will quickly
progress across the Midsouth along and just ahead of the cold
front late this afternoon and evening. Cannot rule out a semi
discrete cell or two to form just ahead of the line, especially
over NE AR late this afternoon. Damaging winds, large hail, and
possible tornadoes are all potential threats with any of these
storms. The best chance for tornadoes will be over NE AR and MO
Bootheel. All activity should be east of the forecast area before
midnight as the front pushes into middle TN and northern AL.

High pressure will build into the region Wednesday supporting an
unseasonably cold polar airmass advecting in from the NW. Frost
will be likely Wednesday night with some areas experiencing a
freeze.

Another system will provide rain Friday possibly mixing with or
changing to snow near the MO/KY border by Saturday morning as cold
air advects into the area. There is another risk for frost or
freezing temperatures Saturday night. More showers are possible by
the end of the weekend.

SWC

&&

.AVIATION...
18Z TAFs

Few changes made to the 18Z TAFs with respect to timing of the
convective line later this afternoon. Pre-frontal SHRA/TSRA
likely a bit overdone on the HRRR, given strength of the low level
capping inversion.

Short range convection-allowing models have better converged
with respect to timing. MEM will likely be near the interface of
frontal-forced TSRA approaching from northwest and outflow
boundary TSRA to the west/southwest. Evolution of this southern
group of storms will depend on how ongoing TSRA evolves coming out
the Arklatex.

Storms should be well east of the MEM TRACON at the onset of late
evening arrival push, with a broken TSRA line extending from west
central AL northeast through the Ohio Valley by 03Z.

16Z HRRR model depicts a weak wake low over north central AR at
06Z. Have bumped up MEM winds a bit into the early overnight.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Wind Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Wind Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Wind Advisory until 10 PM CDT this evening for Alcorn-Benton MS-
     Coahoma-DeSoto-Lafayette-Marshall-Panola-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 10 PM CDT this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Apr 3, 12:02 PM CDT, 6 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
1202 PM CDT Tue Apr 3 2018

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041915-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1202 PM CDT Tue Apr 3 2018

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is an moderate risk for severe weather across the majority
of the Mid-South this afternoon and this evening. Damaging winds
and large hail are the main threats. A few tornadoes are
possible. A significant tornado could occur across Northeast
Arkansas, the Missouri Bootheel or Northwest Tennessee.

A wind advisory is in effect for most of the Mid-South through
late tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Frost is likely across much of the Midsouth Thursday morning with
subfreezing temperatures possible in West Tennessee especially
near the Tennessee River.

Freezing temperatures are possible again on Saturday morning
across northern portions of the Mid-South.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening.

SJM

In the hours before

Local storm report, Apr 3, 6:06 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
606 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             7 S JONESBORO           35.72N 90.69W
04/03/2018  M0.88 INCH       CRAIGHEAD          AR   TRAINED SPOTTER

&&

JAB
Local storm report, Apr 3, 6:07 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
607 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     FUNNEL CLOUD     3 W HORNERSVILLE        36.04N 90.17W
04/03/2018                   DUNKLIN            MO   TRAINED SPOTTER

&&

JAB
Local storm report, Apr 3, 6:16 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
616 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             TRUMANN                 35.67N 90.52W
04/03/2018  M1.75 INCH       POINSETT           AR   LAW ENFORCEMENT

            HAIL RANGED FROM PEA TO GOLFBALL SIZE ACROSS TOWN.

&&

JAB
Local storm report, Apr 3, 6:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
619 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             TRUMANN                 35.67N 90.52W
04/03/2018  M1.00 INCH       POINSETT           AR   TRAINED SPOTTER

            WINDS ESTIMATED AT 40 TO 45MPH WITH HIGHER GUSTS.

&&

JAB
Local storm report, Apr 3, 6:20 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
620 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             HORNERSVILLE            36.04N 90.11W
04/03/2018  M0.88 INCH       DUNKLIN            MO   TRAINED SPOTTER

&&

JAB
Local storm report, Apr 3, 6:22 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             CLARKTON                36.45N 89.97W
04/03/2018  M0.75 INCH       DUNKLIN            MO   EMERGENCY MNGR

            PEA TO PENNY SIZE

&&

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 4:24 PM CDTSevere Thunderstorm WarningMEGLawrence51 min
Apr 3, 5:10 PM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence50 min
Apr 3, 5:20 PM CDTTornado WarningMEGCraighead, Greene, Lawrence25 min
Apr 3, 5:30 PM CDTSevere Thunderstorm WarningMEGCraighead, Poinsett45 min
Apr 3, 5:38 PM CDTTornado WarningMEGCraighead, Greene, Mississippi37 min
Apr 3, 6:08 PM CDTTornado WarningMEGMississippi52 min
Apr 3, 6:11 PM CDTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett49 min
Apr 3, 6:11 PM CDTSevere Thunderstorm WarningMEGCross, Poinsett49 min
Apr 3, 6:33 PM CDTSevere Thunderstorm WarningMEGCrittenden, Lee, Phillips42 min
Apr 3, 6:45 PM CDTSevere Thunderstorm WarningMEGMississippi45 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in Arkansas, 2018Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.